Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 1, 2009, 6:54 PM MST for Gila County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2009, 6:54 PM MST (01:54 UTC)
- Expired
- Jul 1, 2009, 7:30 PM MST
- In force
- 36 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 71 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2782 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 020154
SVRPSR
AZC007-020230-
/O.NEW.KPSR.SV.W.0004.090702T0154Z-090702T0230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
654 PM MST WED JUL 1 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...
THIS INCLUDES THE CITY OF ROOSEVELT...AND ROOSEVELT ESTATES
* UNTIL 730 PM MST
* AT 653 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF
ROOSEVELT...AND MOVING NORTHEAST AT 5 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
LAT...LON 3374 11097 3364 11092 3367 11086 3366 11081
3345 11100 3350 11106 3368 11114 3368 11116
3363 11121 3367 11126 3380 11112
TIME...MOT...LOC 0154Z 203DEG 5KT 3360 11101
$$
HV2 follow-up statements
000
WWUS55 KPSR 020219
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
719 PM MST WED JUL 1 2009
AZC007-020230-
/O.CON.KPSR.SV.W.0004.000000T0000Z-090702T0230Z/
GILA AZ-
719 PM MST WED JUL 1 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MST
FOR CENTRAL GILA COUNTY...NEAR ROOSEVELT DAM AND ROOSEVELT ESTATES...
AT 718 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES EAST OF ROOSEVELT
...MOVING NORTHEAST AT 5 MPH.
OTHER THUNDERSTORMS NEARBY WERE APPROACHING THE ROOSEVELT DAM.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
LAT...LON 3374 11097 3364 11092 3367 11086 3366 11081
3345 11100 3350 11106 3368 11114 3368 11116
3363 11121 3367 11126 3380 11112
TIME...MOT...LOC 0218Z 203DEG 5KT 3363 11099
$$
HV000
WWUS55 KPSR 020230
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
730 PM MST WED JUL 1 2009
AZC007-020239-
/O.EXP.KPSR.SV.W.0004.000000T0000Z-090702T0230Z/
GILA AZ-
730 PM MST WED JUL 1 2009
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GILA COUNTY EXPIRED
AT 730 PM MST...
THUNDERSTORMS NEAR ROOSEVELT DAM HAD WEAKENED BELOW SEVERE LIMITS.
HOWEVER THUNDERSTORMS WILL CONTINUE TO DEVELOP IN AND AROUND
ROOSEVELT LAKE THE REMAINDER OF THE EVENING...SOME PACKING WINDS TO
45 MPH. BOATERS ARE MOST VULNERABLE TO HIGH WINDS.
LAT...LON 3374 11097 3364 11092 3367 11086 3366 11081 3345
11100 3350 11106 3368 11114 3368 11116
3363 11121 3367 11126 3380 11112
TIME...MOT...LOC 0229Z 203DEG 5KT 3364 11098
$$
HVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:00 PM MST, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 1, 5:00 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 500 PM MST WED JUL 1 2009 .UPDATE... UPDATED AVIATION DISCUSSION. && .SYNOPSIS... THE ATMOSPHERE REMAINS MOIST AND UNSTABLE FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING. THE DAILY THREAT FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WORK WEEK...ALONG WITH HIGH TEMPERATURES A FEW DEGREES BELOW NORMAL FOR THIS TIME OF YEAR. LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK...A DRIER SOUTHWESTERLY FLOW WILL CONFINE SHOWERS AND THUNDERSTORMS TO PRIMARILY THE HIGHER TERRAIN NORTH AND EAST OF THE PHOENIX AREA...WHILE ALLOWING HIGH TEMPERATURES TO RETURN TO NEAR NORMAL FOR THIS TIME OF YEAR. && .DISCUSSION... AS OF 2PM...SAT TRENDS ARE ENCOURAGING...SHOWING CLEARING OVER THE S-CNTRL AZ DESERTS THIS PAST HOUR OR SO. DOWN OVER SOUTHEAST AZ...WHERE THEY STARTED WITH LESS CLOUDS THAN THE CENTRAL DESERTS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE UNDERWAY. THE RIM IS ALSO STARTING TO FILL IN A BIT...AND WE CAN SEE CU BUILDING OUT THE WINDOW TO THE SOUTH...AS WELL AS OVER PORTIONS OF THE NORTHWEST VALLEY. THE STEERING FLOW REMAINS FAVORABLE...EAST/SOUTHEASTERLY FROM 700-500MB AT 15-20KT. MODIFYING THE /FAIRLY CONTAMINATED/ 12Z PSR SOUNDING FROM THIS MORNING...AND USING A FORECAST HIGH OF 100 WITH A MIXING RATIO OF 10.5 G/KG...THE MEAN TEMP METHODOLOGY YIELDS ABOUT 520 J/KG OF CAPE...WITH A SLIVER OF CONVECTIVE INHIBITION. SHOULD NOT TAKE MUCH TO OVERCOME THE NEG ENERGY-- A GOOD OUTFLOW PUSH FROM THE EAST OR SOUTHEAST...ALONG WITH A BIT OF COOL ADVECTION IN THE MID LEVELS FROM THE HIGHER TERRAIN STORMS MIGHT BE ALL IT TAKES TO GET THINGS GOING IN THE SOUTH-CENTRAL DESERTS EASTWARD. OUT WEST WHERE A WEAK LINE OF SHOWERS AND THUNDERSTORMS SLOWLY MOVED NORTHWESTWARD THROUGH THE CWA EARLIER TODAY...THE CLOUDS ARE HANGING IN THERE...AND KBLH TEMP IS DOWN 13 DEG FROM THIS TIME YESTERDAY. THAT SAID...WE CANNOT EXPECT THE THERMAL DYNAMICS ALONE TO GET THINGS GOING OUT THAT WAY...AND WILL NEED TO RELY ON A GREATER DEAL OF LIFT/SUPPORT ALOFT. NAM AND RUC ARE BOTH SHOWING A DECENT AREA OF UPPER LEVEL DIVERGENCE ROTATING AROUND THE WESTERN EDGE OF THE HIGH. THIS AREA OF UPPER LEVEL SUPPORT IS PROGGED TO MOVED NORTHWARD THROUGH W-CNTRL ARIZONA LATER THIS EVENING AND OVERNIGHT...AND SHOULD HELP TO OVERCOME THE LACK OF SURFACE HEATING OVER THE WESTERN DESERTS. AS SUCH...THE FORECAST CALLS FOR SCATTERED SHOWERS AND THUNDERSTORMS PRETTY MUCH FROM OUR WESTERN CWA BOUNDARY EASTWARD THROUGH SOUTHERN GILA COUNTY THIS AFTERNOON AND EVENING. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG AND GUSTY OUTFLOW WINDS IN EXCESS OF 40 MPH...WITH PERIODS OF BRIEF HEAVY RAIN. BUT IN TERMS OF SEVERE...TEMPS/TD PROFILE DOES NOT REALLY SUPPORT IT. TOMORROW THROUGH THE END OF THE WORK WEEK...THE MOISTURE WILL HANG AROUND...FOR A CONTINUED THREAT OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EACH DAY...FAVORING THE HIGHER TERRAIN...WITH DESERT HIGH TEMPS RUNNING A FEW DEG BELOW NORMAL. DIFFICULT TO SAY WITH MUCH CERTAINTY WHAT THE WEATHER WILL BE 12 HOURS OUT THIS TIME OF YEAR...AND GOING BEYOND DAY 2 REALLY IS BEST LEFT TO CLIMO. LATE IN THE WEEKEND AND NEXT WEEK...MODELS CONTINUE TO SHOW A DRIER WEST/SOUTHWESTERLY FLOW OVER THE REGION...CONFINING THE THREAT FOR DAILY SHOWERS ANDS THUNDERSTORMS TO THE HIGHER TERRAIN...WHILE ALLOWING DESERT HIGHS TO WARM BACK TO NEAR NORMAL FOR EARLY JULY. && .AVIATION... PHX/KIWA AND SURROUNDING AIRFIELDS...CLOUDINESS FROM EARLIER TODAY HAS THINNED OUT. THIS SHOULD AID IN THE DEVELOPMENT OF INSTABILITY BUT STORMS HAVE BEEN SLOW TO DEVELOP ON THE LOWER ELEVATIONS. WILL BE WATCHING STORM ACTIVITY OVER SOUTHEAST ARIZONA AND THE RIM COUNTRY TO PRODUCE OUTFLOWS WHICH MAY PROVIDE NECESSARY LIFT TO TRIGGER STORMS OVER THE PHOENIX AREA. WITHOUT THAT...WILL NEED DYNAMICAL HELP FROM A DISTURBANCE PROGGED TO MOVE NORTHWARD ACROSS ARIZONA TONIGHT. THIS DISTURBANCE IS NOT READILY EVIDENT IN THE WATER VAPOR IMAGERY THOUGH. HOWEVER...LOCATION OF MOST ACTIVE CONVECTION IN SOUTHEAST ARIZONA CORRESPONDS WELL WITH WHERE THIS FEATURE SHOULD BE. DUE TO THE MEAGER LATE AFTERNOON CONVECTIVE ACTIVITY...HAVE HELD OFF ON PUTTING IN TEMPO GROUPS FOR THUNDERSTORMS AND STRONG WINDS IN THE TAFS. BUT POTENTIAL IS STILL THERE SO AMMENDMENTS WILL QUITE POSSIBLY BE NECESSARY. KIPL/KBLH AND SURROUNDING AIRFIELDS...DEBRIS CLOUDINESS HAS CONTINUED TO HOLD ON FROM NEAR THE LOWER COLORADO RIVER VALLEY WESTWARD. THIS HAS LIKELY INHIBITED INSTABILITY. WITH HIGH DEW POINTS...AND MODEST AIR TEMPERATURES...ANY STORMS THAT DO DEVELP WILL BE MORE LIKELY TO PRODUCE BRIEF HEAVY RAIN THAN VERY STRONG WINDS. CLOUD BASES WOULD LIKELY BE WELL BELOW 10 KFT. DUE TO THE ABUNDANT MOISTURE...STORM ACTIVITY CANT BE RULED OUT...BUT THIS AREA SEEMS LESS LIKELY TO BENEFIT FROM THE UPPER DISTURBANCE ADVERTISED TO MOVE THROUGH ARIZONA. THUS HAVE HELD OFF ON TEMPO GROUPS FOR THUNDERSTORMS. BUT DUE TO MOISTURE AVAILABILITY...STORM POTENTIAL IS STILL THERE SO AMMENDMENTS MAY VERY WELL BE NECESSARY. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SATURDAY THROUGH WEDNESDAY... MOISTURE WILL BE SLOWLY DECREASING DURING THE PERIOD UNDER A SOUTHWEST FLOW ALOFT. THERE WILL BE ENOUGH HUMIDITY FOR SLIGHT CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN. SUNSHINE WILL DOMINATE THE LOWER DESERTS WITH TEMPERATURES NEAR NORMAL. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...WANEK AVIATION...AJ FIRE WEATHER...SIPPLE
Hazardous weather outlook, Jul 1, 2:42 PM MST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 242 PM MST WED JUL 1 2009 AZZ022-023-027-028-021330- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 242 PM MST WED JUL 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 40 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 40 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR THIS EVENING. AZZ024-021330- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 242 PM MST WED JUL 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT MOISTURE CONTINUES TO INCREASE ACROSS THE AREA...AND SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH AS WELL AS BRIEF HEAVY RAIN. HEAVY RAIN COULD LEAD TO FLOODING OF STREAM OR WASHES. DEADLY LIGHTNING IS ALSO POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CONTINUED CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH SUNDAY. EXPECT SLIGHTLY DRIER AIR TO SPREAD INTO THE AREA NEXT WEEK FOR SLIGHT CHANCES OF STORMS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 40 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND INTO THIS EVENING. AZZ020-021-025-026-CAZ030>033-021330- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 242 PM MST WED JUL 1 2009 /242 PM PDT WED JUL 1 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST- CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 40 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS INTO SATURDAY NIGHT. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 40 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND INTO THIS EVENING. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 12:50 PM MST | Special Weather Statement | PSR | La Paz | 55 min |
| Jul 2, 1:55 PM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Jul 2, 2:19 PM MST | Areal Flood Advisory | PSR | La Paz | 116 min |
| Jul 2, 2:20 PM MST | Special Weather Statement | PSR | 40 min | |
| Jul 2, 2:51 PM MST | Flash Flood Warning | PSR | La Paz | 3 hr |
| Jul 2, 3:20 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.